Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 24, NWS St. Louis, MO

April 24, 2003Pike County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 24, 2003, 3:38 PM CDT for Pike County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2003, 3:38 PM CDT (20:38 UTC)
Expired
Apr 24, 2003, 4:15 PM CDT
In force
37 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Pike County, MO

The radar

The St Louis radar (KLSX), 83 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2122 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

615 
WUUS53 KLSX 242038
SVRLSX
MOC163-242115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
337 PM CDT THU APR 24 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY IN NORTHEAST MISSOURI

* UNTIL 415 PM CDT

* AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF BOWLING GREEN...MOVING
  NORTHEAST AT 40 MPH. THE PRIMARY THREAT FROM THIS STORM WILL BE
  DAMAGING HAIL.

* LOCATIONS IMPACTED INCLUDE...
  BOWLING GREEN
  LOUISIANA

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3926 9140 3916 9122 3937 9092 3954 9118

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:25 PM CDT, 13 minutes earlier.

Area forecast discussion, Apr 24, 3:25 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
325 PM CDT THU APR 24 2003

STILL APRS SVRL WAVES OF PCPN ARE IN THE OFFING OVR THE NXT 24 HRS
AS SHTWVS SPIRAL ARND MEANDERING UPR LO.  PATCHY E-W BAND OF PCPN
FROM MKC-STL WL CONT TO DVLP AND DRFT N OVR NXT FEW HRS...AND STILL
THINK THAT WELL SEE ADDL DVLPMT S MO/N AR LTR THIS AFTN OR EVE THAT
WL ALSO SWEEP NWD ACR AREA.  THERE MAY BE A WKNG OF PCPN AFT
MIDN...BUT WOULDNT BE A BIT SURPRISED TO SEE YET A THIRD AREA OF
PCPN DVLP DIRECTLY BENEATH UPR LOW DURING THE LT NGT AND ERY MRNG
HRS.

PCPN SHUD GRDLY WIND DOWN FROM NW TO SE ON FRI AFTN/EVE...WITH DRY
WX FOR MOST OF THE AREA FRI NGT...SAT...AND SAT NGT.  NXT SHTWV MAY
BRING A FEW SHWRS/TSRA TO NW AREAS BY SUN AFTN.

CLDS/WET WX SHUD GRTLY LIMIT DIURNAL TEMP SWING NXT 24 HRS...AND AS
A RESULT PREFER FWC NUMBERS FOR TNGT...AND AND BLEND OF FWC/MAV ON
FRI.

.STL...NONE

TRUETT
Hazardous weather outlook, Apr 24, 7:50 AM CDT, 7 hours 48 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
750 AM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA TODAY AS A LOW
PRESSURE SYSTEM MOVES SLOWLY THROUGH SOUTHEASTERN MISSOURI INTO
WESTERN KENTUCKY.  THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE
TODAY...HOWEVER THEY MAY CONTAIN SMALL HAIL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS FOR SUNDAY THROUGH
THURSDAY.  THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON SUNDAY
EVENING AND SUNDAY NIGHT FOR PORTIONS OF CENTRAL AND NORTHEASTERN
MISSOURI AS WELL AS WEST CENTRAL ILLINOIS.  AT THIS TIME...THE
PRIMARY THREAT APPEARS TO BE LARGE HAIL AND POSSIBLY DAMAGING WINDS
FOR SUNDAY EVENING AND SUNDAY NIGHT.  IT IS TOO EARLY YET TO
DETERMINE IF THERE WILL BE ANY WIDESPREAD SEVERE WEATHER FOR MONDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

CARNEY

In the hours before

Local storm report, Apr 24, 3:17 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
317 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    WRIGHT CITY               MO   1.00 INCH HAIL
04/24/03   WARREN                         REPORTED BY SPOTTER

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 3:06 PM CDTSevere Thunderstorm WarningLSXLincoln, Warren24 min
Apr 24, 3:27 PM CDTSevere Thunderstorm WarningLSXLincoln48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.